• question-icon

    Suggest treatment for anxiety and insomnia

default
Posted on Mon, 16 Feb 2015 in Mental Health
Question: Currently I am having issues with anxiety and insomnia which started XXXXXXX 4 after two weeks of my kids being home for Christmas vacation and my schedule getting all out of whack. The insomnia is such that I was up for 48 hour before I could even get sleep, then i got 3 hours. I have become somewhat obsessed so much that all during the day all i can do is think that i won't get any sleep , and of course that's what happened. I went to the doctor because this happened before about 8 years ago. They tried me on several different medications. Ambien Made me have nightmares and feel like i was in a trance the next day... can not take. They gave me xanax and antidepressants. The xanax made my heart race, RISPERDAL gave me heart arythmia so I came off of that right away. Prozac even in the smallest dosage made me wake up in sweats.....Lexapro slowed my heart rate below 60 beats pm, doctor didn t like that idea. They tried me on Elavil, which worked accept my liver enymes went way high.. Then they tried seraquel, guess what.... Caused tachycardia. When I went to the hospital the doctor decide to give me 10 MG tabs of valium to take. Thy Pysch didn't like it because he was afraid I would become depressed. Well that did the trick calmed my nerves and got me sleeping again. In this most recent bout, My primary care doctor retired and the new doctor didn't want me to prescribe valium even though I did well on it. He gave me 2 mg tabs and only gave me 7 of them. It didn't take long to use those. I went to urgent care doctor and they tried tranzodone 50 Mg... All that did was make dizzy, did not make me sleepy at all. I went back they gave me 5 mg tablets, The other night I took 1 of the 2 mg tabs I had left, then a 5 Mg and when that didn't do it I broke a 5 in half. Mission accomplished i slept. Last night I was able to sleep with just 1/2 of a 5 MG Tablet. A. I worry ruminate all day long at work that I m not going to sleep well and then it is self fullfilling prophecy. I should mention I do have a Cognative Behavioral Therapist I go to. Trying to help me with breaking the cycle. Given the bad experiences i have had with all of the medications I have tried, because seemingly they affect my heart. I do take 25 mgs of Atenalol everyday for PVC's But I am just wondering if there is anything that you could recommend for a light weight guy like me that would help me and not have side effects especially concerning my heart Thanks for listening
doctor
Answered by Dr. Seikhoo Bishnoi 33 minutes later
Brief Answer:
Good sleep hygiene and medicines like Mirtazapine can help you in sleeping

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I have read your question and I can understand your concern. You are a 56 years old guy with normal weight and with no significant history except PVCs for which you are taking Atenolol 25. Your main concern is poor sleep. You have tried a lot of medicines and most of antidepressants either failed to improve the sleep or caused side effects.

You showed good effects with Valium or Diazepam. Initially it was 10 mg but later the doses were reduces because your PCP retired and Psychiatry doctor didn't want to give that medicine and doses were reduced. Later Trazodon was given but it caused no relief. Again you got sleep with one 2 mg and one and half 5 mg tabs. Last night you even slept with half 5 mg tablet. Now you have ruminations all about not getting proper sleep.

Coming to management part-

- First of all I hope as your are aware of the drug Diazepam is a benzodiazepine drug and it should not be used on regular basis for more than 4 weeks. It is known to produce tolerance and dependence. So as you are getting sleep with this drug but with time you may become tolerant to your current doses and you will be compelled to increase the dose. This will cause significant harm to your health. So as per my opinion the drug should be reserved for use on SOS basis only. Try to reduce the doses of sleep gradually and you will be free of the drug.

- As you have tried a number of medicines and most medicines were not tolerated, in such case cardiovascular safer medicines like Mirtazapine can help you. The drug is free of any cardiac toxicity and it relatively better tolerated in patients with cardiac arrhythmias. The drug helps in good sleep and also reduce depressive symptoms. Inspite of trying some other benzodiazepine you can consult your psychiatrist for this drug. Other drug like low dose Olanzapine can also be tried. The drug will also help in sleeping. This drug is also relatively safer in low doses for a patient with PVCs.

- Apart from medicines I would also advise you to improve your sleep hygiene. Improving sleep hygiene will reduce the ruminations about not getting sleep and you will have good sleep. Following things should be followed-

~Fix your time to go to sleep. Sleep in a cool, calm and dark room away from noise.

~Light exercise in evening helps in good sleep. Don't take tea, coffee, carbonated drinks in evening.

~Use your bed only for sleeping and don't watch TV or read something from bed.

~Dont think about not getting sleep on bed. In most cases individuals get sleep but they fail to realise that they got sleep because of anxiety associated with not getting sleep. You have to break that cycle. Try to avoid these thinkings and ruminations

~If you fail to get sleep with in 15-20 minutes of going to bed, get up from bed and try to divert your attention.

~Have warm water bath in evening before going to bed. Eat good balanced meals rich in proteins and complex carbs and low in fats. This will also help in good sleep.

~ Don't try hard to get sleep. Sleep is a spontaneous process and when body will need sleep you would sleep.

Apart from cognitive therapy, also try behaviour therapy and relaxation exercises. Relaxation exercises will reduce anxiety and will keep you relaxed and this will result in good sleep.

Consult your doctors for medicines I have mentioned and try to follow steps for good sleep hygiene and you will get good sleep.

Hope this helps you. Please don't hesitate to ask again for more doubts.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 2 days later
I forgot to mention I had tried the med you mentioned before it also gave me palpataions. I tried 1 mg of melatonin it got me sleep but next day I was restless and felt depressed I couldn't sit still So I looked that up and those SE side effects. There must be something that would relax me without side effects. I can't seem to focus or relax. If I take a Valium I'll sleep and feel relaxed. But I certainly don't want to become addicted plus no one will write me a script for that again i am sure Guess I just just have to suffer through this
doctor
Answered by Dr. Seikhoo Bishnoi 26 minutes later
Brief Answer:
Ramelteon or safer benzodiazepines can be tried in your case

Detailed Answer:
Hello thanks for asking a follow up

As Mirtazapine and Olanzapine (which I have mentioned) caused palpitations in such situations other drugs can be tried. If melatonin resulted in improvement then Ramelteon can help you. The drug is relatively advanced version of Melatonin and is safer in side effects. The drug doesn't usually cause restlessness in morning.

Other drug that can help is benzodiazepines like Etizolam, Oxazepam. These drugs are relatively safer in terms of dependence potential and will reduce anxiety and palpitations.

Consult with your psychiatrist for prescription of these drugs.

Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Sleep hygiene

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months

doctor1 MD

SIR I HAVE BEEN TAKING CLONAZEPAM 2MG SINCE 1998.WITH OTHER DRUGS LIKE TRIKA ,PROTHEIDIN MIRTAZE QUTIAPIN SR RESPECTIVELY WITH NITROZEPAM REMITEX...

doctor1 MD

Hi, I cannot sleep at night even on days that I don't do excersise at all nor can I sleep during the day and if I do sleep at night I sleep late...

doctor1 MD

hai i am 27 years old male.my eyes are gone inside due to continuously use of Computer because of my office works due to this .i sleep 6 to 7 hours...

doctor1 MD

HI JUST WANT TO ASK A QUESTION ABOUT MY HUSBANDS SLEEP PATTERN HE DOESNT SLEEP MOST OF THE NITE HE WOULD GET UP OUT OF BED AND WALK AROUND THE ROOM...

Get personalised answers from verified doctor in minutes across 80+ specialties

134 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Seikhoo Bishnoi
  • Q - Sight problem. Taking pregabalin for fibromyalgia. Should I stop...

  • Q - Found mucus and pus cell in stool test. Suggested to go for colonoscopy...

  • Q - Suffering from erectile dysfunction. Taking paroxetine and sustimax....

  • Q - On medication for clinical depression. What diet should I take to reduce...

  • Q - Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed...

  • Q - Trying to quit tobacco. What should I do for this?

  • Q - Taking clozazepam. Safe and easy method to stop taking this medicine?

  • Q - Taking fluoxidine, lectopam. Feeling weak, anxiety, nervous and chest...

  • Q - Aderall induced psychosis. How long will the effects last?

  • Q - Started getting panic attack after taking mucinex dm. Cause for concern?

backtotop2